My mother who is 82yrs old has shingles in the eye. She was in hospital for 11 days having treatment. She is now at home and having chronic head pain she has been prescribed tramadol 50mg to alleviate the pain. I don't want her to be in pain but am worrying about side effects.She is also taking prozac & diarhetic tabtets.
31 Jan 2011
My brother takes Prozac and the Dr tried putting him on Tramadol and the internet and pharmacy said it was not a good idea because the interaction between them. But the Dr reassured us it was safe, so he took them and of course he had a reaction. So he stopped taking it and was fine. Tramadol is a good pain reliever cause it is not very addictive. I know other people who are on it and it woks just fine. I suggest you talk to your pharmisist and look up drug interactions on this site. It's the drug interactions I would be worried about. Hope that helped...
31 Jan 2011
I checked the interaction between the medications and this should be avoided! Below is the information regarding tramadol taken with prozac. Please ask her doctor to switch her to another pain reliever to be on the safe side. Best wishes and I hope she feels better soon.
"Interactions between your selected drugs"
fluoxetine ↔ tramadol
Applies to: Prozac (fluoxetine), tramadol
GENERALLY AVOID: The coadministration of selective serotonin reuptake inhibitors (SSRIs) with tramadol, which has weak serotonin reuptake inhibiting effect, may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5HT1A receptors. Patients receiving this combination may also have an increased risk of seizures. Pharmacokinetically, coadministration with certain SSRIs, namely fluoxetine, paroxetine and possibly sertraline, may result in decreased plasma concentrations of the active O-demethylated (M1) metabolite of tramadol due to inhibition of CYP450 2D6, the isoenyzme responsible for the formation of the metabolite. The clinical significance of this potential interaction is unknown. However, M1 is thought to possess up to 6 times the analgesic effect of tramadol, thus diminished therapeutic response to tramadol should be considered.
MANAGEMENT: In general, the concomitant use of SSRIs and tramadol should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients treated with the combination should be closely monitored for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia.
31 Jan 2011
Serotonin syndrome could be a danger when taking Tramadol with an SSRI-which Prozac is. Elderly patients are usually at more risk than younger patients for sensitivities to drugs-you are right to question. You dont want them to suffer in pain but you do want to be safe! Talk to the prescriber and let them know your concerns and ask if there is another pain reliever he could prescribe. I hope her eye is ok! Shingles in the eye can be a very dangerous thing and can cause severe corneal scarring sometimes. Post herpatic neuralgia is also very painful! Diuretics are usually not a concern with interacting with analgesics, it is the interaction with the Prozac that is the concern. When she does start an analgesic, it should be the lowest effective dose. Like I said the elderly are more sensitive to drugs than younger people are.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
The Dr. states he can not do anything but put me the viral medication daily, but I keep on having these out breaks
1 answer • 19 Aug 2010
I have had reoccurring shingles for a little over 20 years now. I have been blind, deaf and lost the ability to walk on several occasions, never mind ...
2 answers • 25 May 2012
2 answers • 1 Dec 2012
1 answer • 6 Mar 2013
Can I quit taking as I no Longer need it?
4 answers • 21 Mar 2013